Alert archive / Wyoming / Red Flag Warnings in 2016
Red Flag Warning 33, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Oct 22, 2016, 5:45 AM MDT for Natrona County, Wyoming. It took effect at Oct 22, 2016, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2016, 5:45 AM MDT (11:45 UTC)
- In effect from
- Oct 22, 2016, 10:00 AM MDT
- Expired
- Oct 22, 2016, 6:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3205 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS85 KRIW 221145 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 545 AM MDT SAT OCT 22 2016 ...CRITICAL FIRE WEATHER CONDITIONS OVER NATRONA COUNTY TODAY... .A COMBINATION OF LOW RELATIVE HUMIDITY AND A GUSTY SOUTHWEST TO WEST WIND...WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO MUCH OF NATRONA COUNTY...LATE THIS MORNING INTO THE AFTERNOON HOURS. WYZ280-230000- /O.NEW.KRIW.FW.W.0033.161022T1600Z-161023T0000Z/ NATRONA COUNTY/CASPER BLM- 545 AM MDT SAT OCT 22 2016 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONE 280... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 280...WHICH IS THE LOWER ELEVATIONS OF NATRONA COUNTY. * WIND...SOUTHWEST TO WEST 20 TO 30 MPH. GUSTS TO 40 MPH. * HUMIDITY...12 TO 18 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ 21
1 follow-up statement
365 WWUS85 KRIW 230008 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 608 PM MDT SAT OCT 22 2016 WYZ280-230115- /O.EXP.KRIW.FW.W.0033.000000T0000Z-161023T0000Z/ NATRONA COUNTY/CASPER BLM- 608 PM MDT SAT OCT 22 2016 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONE 280... A COLD FRONT WAS PUSHING ACROSS THE AREA EARLY THIS EVENING ALONG WITH DIMINISHING WIND AND RELATIVE HUMIDITY RECOVERING ABOVE CRITICAL THRESHOLDS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 22, 2:05 AM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Oct 22, 2:05 AM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Riverton WY 205 AM MDT Sat Oct 22 2016 .SHORT TERM...Saturday through Monday night Dry weather looks to hold through the weekend. However, there are a couple of things we have to concern ourselves with. For today, the concern is with enhanced fire danger. A cold front will approach the area from the northwest today. The front is rather weak, with little cool air behind it. It will, however, tighten the pressure gradient across the area and with the southwest flow, especially in the southwestern wind corridor from Rock Springs to Casper. At the same time, it will be a warm day with low humidity. However, with the front expected to move through around noon, this will be before peak heating. After the frontal passage, the area of main concern, Natrona County, will be the wind turn to the west and decrease. Since, peak heating and wind are expected not to coincide, we will not issue a Red Flag Warning, but have a headline for near critical fire conditions. Elsewhere, it looks like a nice autumn day with sunshine mixed with high clouds and above normal temperatures. Sunday looks to be a nice day as well. As mentioned before, there is not a lot of cool air behind the front, so high temperatures will be fairly similar. There will be less wind as well so fire danger should decrease. High clouds should thicken however as a system and a surge of moisture moves in from the southwest. However, Sunday looks dry and any showers should hold off until later Sunday night and at this point they look rather light. Monday there will be some showers and possibly a thunderstorm around West of the Divide. At this point, there does not appear to be a tremendous amount of moisture with the system with most remaining over Utah and Colorado. As a result, we have kept POPS in the chance category or less. The best chance of any showers would be across the southwest. East of the Divide, downsloping flow should keep most areas dry and still mild, although breezy at times. One interesting feature Monday night is both the NAM and GFS are showing an area of precipitation with a weak jet streak moving into southern Wyoming. There is some disagreement on the exact placement though. .LONG TERM...Tuesday through Saturday Models are in decent agreement through much of the extended with longwave troughs on each Coast with ridging of varying intensities in between them. On Tuesday, a moist southwest flow and some lift associated with left exit region of a small jet streak will be enough for a chance of mountain snow/valley rain showers over the west and south. Any precipitation amounts will be on the light side. Upper ridging takes hold Tuesday night through Thursday with mainly dry and mild to warm conditions expected. 00Z models tonight show a significant shortwave trough ejecting out of the western longwave trough into the Rockies by around Friday. However there remains significant differences in the details about this shortwave trough and associated cold front. Will respect the potential for this system will widespread slight PoPs across the area and trend toward cooler temps Friday/Saturday, but nothing major. Temperatures will be well above average through at least Thursday, cooling to more seasonal levels Friday into Saturday. && .AVIATION.../12Z ISSUANCE/ VFR conditions will prevail through 12z Sunday. A cold front will push south down the east slopes of the Continental Divide Saturday afternoon and evening. Ahead of the cold front, strengthening ridge top winds will result in some LLWS vicinity KJAC, and along the east slopes of the divide Saturday morning. Surface southwest winds will also strengthen vicinity 50SM NE KRKS-KCPR through early Saturday afternoon. Some lower MVFR clouds may form behind the cold front along the east slopes of the Bighorn Range Saturday night, but are not expected to develop much further south of the southern tip of the Bighorn Range.&& .FIRE WEATHER... ...NEAR CRITICAL FIRE CONDITIONS FOR NATRONA COUNTY... A combination of low relative humidity, warm temperatures and a gusty southwest wind will bring elevated fire conditions to Natrona County today. However, Red Flag Conditions are not expected to be met today. Elsewhere, expect a warm and dry day. A gusty southwest wind will blow from Rock Springs through Casper. Mixing and smoke dispersal will be good across eastern areas; fair to poor elsewhere. && .RIW WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Hattings LONG TERM...WM AVIATION...AEM FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 22, 2:06 AM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 206 AM MDT SAT OCT 22 2016 WYZ001>020-022>030-231200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 206 AM MDT SAT OCT 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NEAR CRITICAL FIRE WEATHER FOR NATRONA COUNTY TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TEAM RIVERTON
Nearby
Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.